Forum home Getting pregnant Long term TTC & infertility

Metformin advice needed please.

Hi ladies,



Well to give a bit of background I have PCOS and have been trying for nearly 2 years without so much of a sniff of a BFP, I had 21 day bloods done and my levels were super low 3.1 (not sure of the measurement) so the doctor has prescribed metformin and referred me to a fertility clinic.



My problem is this, I suffer with IBS (the diorrhea kind unfortunately) which got so bad that I have been prescribed medication to help stop the diorrhea sorry for tmi, but I have read that a normal side effect of metformin is diorrhea. I'm now so stuck about what to do and completly stressed out about it. My IBS was so bad that I was being ill every single morning - lost a lot of weight and felt like I couldn't leave the house (infact I didn't go anywhere except work for about 4 months for fear of an attack. It's now back under control, thanks to the medication and I fell like life is slowly getting back to normal and so is my confidence. I really do want to have a baby but the idea of suffering with diorrhea so badly again and it taking over my life is really worrying me.



So this is where you ladies can help, if you have used metformin please can you send me a quick message just to let me know whether you experienced any side effects of metformin, how bad they were and hiw long they lasted. I'm supposed to start taking 500mg once a day for 1 week then up it to 500 mg twice a day with a possibility of increasing it to 3 times a day. Any replies will be greatly appreciated.



Mrs E xxx

Replies

  • Hi Mrs E,



    My own circumstances are very similar to yours - I have PCOS and have been tring to conceive on and off for two years (although not properly the last year as I got married).



    I was prescribed metformin at least a year back and like you, took 1 tablet for 1 week etc etc.



    I think what you need to remember is that everybodies bodies react differently to drugs and that whilst some people are fine, other suffer from the side effects and unfortunately, the only way you will find out how it effects you is by taking the medication.



    I have just started taking it again after a break and am now upto 3 tablets a day. Unfortuantely, I have experienced many side effects from stomach cramping to migranes and yes diorrhea! from my own experience, I found that this generally goes by month two/three after my body had adjusted to the three tablets a day - what I did find is that you have to take the tablets religiously - as if you start missing some and then taking them again the side effects return.

    On a scale of 1-10 with 1 being the worst, i would say for me that the side effects were around a 7.



    I know other ladies on here that have had absolutely no side effects with taking metformin so it can vary dramatically for each person.



    It sounds as if you have really suffered in the past so I think you are right at being cautious as to whether to take the medication or not. Although some ladies have had a BFP on metformin alone - there is no scientific evidence that it does actually make a different and accordingly metformin is not licenced for PCOS. That said, it is widely prescribed but i'm not sure if thats because there is nothing else to give us lol!



    Hope that helps
  • Thank you so much for your reply LEICESTERB2B and congratulations on getting married.



    It's always great to hear peoples personal experiences. I must admit I am putting off taking the tablets at the moment and looking into more natural ways to stimulate ovulation - partly through pure fear of the side effects.



    Thanks again and good luck to you, I hope you get a BFP soon.

Sign In or Register to comment.